MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE BALLOON CATHETER

AOMORI OLYMPUS CO., LTD. DISPOSABLE BALLOON CATHETER
Model Number B5-2C
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not being returned for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.This report has been submitted by the importer under this mdr report number 2429304-2023-00378.
 
Event or Problem Description
The olympus representative reported on behalf of the customer, at the beginning of the therapeutic procedure for a prolonged air leak, the user blew up the disposable balloon catheter past its capacity trying to fill the entire airway, and it popped causing a five minute delay.The user was able to quickly remove the popped balloon with forceps, and the airway was visually inspected and it was confirmed there was no balloon debris left in the airway and no further intervention was necessary.Three 9mm spiration valves were placed in the patient successfully.The procedure was completed successfully with a new balloon catheter and there was no reported patient harm.
 
Event or Problem Description
It was reported that the patient is "doing fine." although, he was hospitalized in december due to a tension pneumothorax, it was unrelated to the reported event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the results of the investigation, it is likely that a force was applied to the balloon during device handling, such as the following: 1.The balloon was inflated rapidly.2.The balloon was over inflated.3.The balloon was not completely deflated when the subject device was inserted into the endoscope.This caused the balloon (which was not completely deflated) to get caught in the endoscope channel, which damaged the balloon.However, since the device was not returned to olympus for evaluation, the reported incident could not be confirmed.Therefore, the root cause could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿before use, prepare and inspect the instrument as instructed below.Inspect other equipment to be used with the instrument as instructed in their respective instruction manuals.Should any irregularity be observed, do not use the instrument, contact olympus.Damage or irregularity may compromise patient or user safety, such as an infection control risk, tissue irritation, punctures, bleeding, or mucous membrane damage, and may result in more severe equipment damage.¿ ¿the volume of air in the balloon should not exceed the parameters specified in the tables in chapter 8, ¿specifications¿.Otherwise, the balloon may burst.¿do not inflate the balloon rapidly.Otherwise, the balloon may burst.¿ ¿inflate the balloon with air only.Inflation with anything other than air may hinder expansion and contraction of the balloon.¿ ¿do not use the balloon catheter to retrieve a calculus that is larger than the fistula or lumen size.Doing so could cause patient injury such as bleeding or mucous membrane damage.It could also burst the balloon or cause the balloon to become stuck in the fistula or lumen, resulting in the distal end of the instrument breaking off and remaining inside the fistula or lumen.¿ ¿the volume of the air in the balloon should not exceed the parameters specified in the tables in chapter 8, ¿specifications¿.Otherwise, the balloon may burst or may not deflate properly.When the balloon does not deflate, do not operate the balloon catheter with excessive force.Otherwise, the distal end of the instrument may break off and could remain inside the patient.¿ ¿confirm that the balloon is completely deflated when inserting the instrument into the endoscope.If the balloon is inflated, the distal end of the instrument may extend from the distal end of the endoscope abruptly.This could cause patient injury, such as punctures, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.¿ ¿do not force the instrument if resistance to insertion is encountered.Reduce the angulation (or lower the forceps elevator, if applicable) until the instrument passes smoothly.This could cause patient injury, such as punctures, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.¿ this supplemental report includes information added to a3 and b5.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE BALLOON CATHETER
Common Device Name
DISPOSABLE BALLOON CATHETER
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18264081
Report Number9614641-2023-01841
Device Sequence Number7891052
Product Code EOQ
UDI-Device Identifier04953170047398
UDI-Public04953170047398
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K962901
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB5-2C
Device Lot Number28K
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2023
Supplement Date Received by Manufacturer02/16/2024
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date02/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale